Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Phoenix, AZ

July 8, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 8, 2017, 8:57 PM MST for La Paz County, Arizona. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 8:57 PM MST (03:57 UTC)
Expired
Jul 8, 2017, 9:15 PM MST
In force
18 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 155 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:00 PM MSTTSTM WND DMGVicksburg, AZDELAYED REPORT. CALLED TRAINED SPOTTER FOR INFORMATION. REPORTED NEARBY CAR PORT ROOF BLOWN OFF AND DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS55 KPSR 090357
SVRPSR
AZC012-090430-
/O.NEW.KPSR.SV.W.0002.170709T0357Z-170709T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
857 PM MST SAT JUL 8 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Central La Paz County in west central Arizona...

* Until 930 PM MST

* At 856 PM MST, a severe thunderstorm was located near Vicksburg
  Junction, or 38 miles south of Alamo Lake, moving south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Vicksburg, Brenda and Vicksburg Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3382 11385 3377 11371 3352 11373 3362 11405
TIME...MOT...LOC 0356Z 012DEG 10KT 3374 11380 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
2 follow-up statements
886 
WWUS55 KPSR 090405
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
905 PM MST SAT JUL 8 2017

AZC012-090430-
/O.CON.KPSR.SV.W.0002.000000T0000Z-170709T0430Z/
La Paz AZ-
905 PM MST SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST
FOR CENTRAL LA PAZ COUNTY...

At 905 PM MST, a severe thunderstorm was located near Vicksburg
Junction, or 39 miles southeast of Parker, moving south at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3382 11385 3376 11373 3357 11377 3364 11402
TIME...MOT...LOC 0405Z 012DEG 10KT 3372 11381 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
267 
WWUS55 KPSR 090415
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
915 PM MST SAT JUL 8 2017

AZC012-090425-
/O.CAN.KPSR.SV.W.0002.000000T0000Z-170709T0430Z/
La Paz AZ-
915 PM MST SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3382 11385 3376 11373 3357 11377 3364 11402
TIME...MOT...LOC 0413Z 012DEG 10KT 3369 11382 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:25 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 8, 8:25 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
825 PM MST Sat Jul 8 2017

.SYNOPSIS...
Increasing moisture will lead to a gradual cooling trend through
the weekend. Chances of thunderstorm activity will also increase
in central and eastern Arizona through the weekend. Moisture will
persist through next week continuing thunderstorm chances for the
mountains and deserts of Arizona.

&&

.DISCUSSION...
While the overall synoptic setup this evening seems very similar to
last evening, some subtle differences are forcing somewhat different
outcomes today. Objectively, moisture profiles were locally better
this afternoon with KPSR 00Z sounding sampling a well mixed 7-8 g/kg
boundary layer profile and total column PWAT at 1.39 inches.
However, 00Z KTWC sounding showed drier air advecting into the sfc-
H5 layer owing to only 5 g/kg in this layer and PWAT under an inch.
Also, upper divergence was more bifurcated this evening focused
through both northern AZ and northern Mexico, but more convergent
through central AZ. As a result post outflow boundaries, any
additional convective development has been muted.

Otherwise, a convective complex steering through west central AZ
should persist the next couple hours in a favorable environment
while an inverted trough over cntrl/nrn Sonora may force shower
development through SE CA. Increased POPs in this western portion of
the CWA while reducing POPs throughout the eastern half of the CWA.
In areas to the west where convection will persist, very gusty winds
and dense blowing dust will continue to be the main threats.

&&

.PREVIOUS DISCUSSION...
/302 PM MST Sat Jul 8 2017/
After the excessive heat yesterday afternoon, conditions were
exceptionally warm this morning as well. Scottsdale and Deer
Valley Airports set new all-time records for high minimums at 96
degrees and 95 degrees respectively. Meanwhile, the low
temperature reached 95 degrees at Sky Harbor Airport, which is the
second warmest of all-time, last occurring 8/5/09.

More substantial low-level moistening is forecast to occur
Sunday, with dewpoints forecast to climb into the low-60s and PW
values approaching 1.5 inches. As a result, a more active
convective regime will commence into early next week as
southeasterly flow persists, with the midlevel anticyclone
remaining positioned north and east of the region. The fine-scale
details (e.g., cloud cover, convective overturning, etc.) are
still unclear this far out, but substantial moisture appears to
stick around for the foreseeable future. This will also keep
temperatures somewhat muted, with highs below 110 each day next
week, but overnight lows remaining warm.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple outflow boundaries and shifting sfc winds will be the main
aviation problems through Sunday evening. Several outflow
boundaries/wind shifts may complicate traffic patterns into the
overnight, but eventually winds should settle on an easterly
component by sunrise. Models suggest a switch to a west wind fairly
early Sunday afternoon, but once again outflows and shifting gusty
winds will be a threat early Sunday evening. Actual thunderstorms
may remain more isolated and not directly affect the air fields.

Southeast California/Southwest Arizona including KIPL and KBLH:
Shifting gusty winds and localized blowing dust will be the main
aviation hazards through Sunday. KBLH will likely see the strongest
winds with the potential most dense blowing dust and thunderstorm
activity late this evening. KIPL may see residual showers and
lighter wind shifts overnight and Sunday morning. More persistent
southerly winds should resume Sunday afternoon with only lingering
mid/high clouds.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Easterly winds aloft to continue to import monsoon moisture into the
region through the forecast period. However, slightly drier
conditions are possible for the middle part of next week before
moisture levels increase once again by the end of next week.
Scattered showers and thunderstorms can be expected each
afternoon/evening across the higher terrain north and east of
Phoenix with isolated-scattered showers/storms forecast across the
lower deserts. Strong gusty winds and heavy downpours are possible
with the stronger storms. Temperatures to remain near, or slightly
above normal. Minimum humidities to fall into the 15-30 percent
range each day with fair-good overnight recoveries.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Hirsch/Rogers
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Local storm report, Jul 8, 5:46 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
546 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     10 ESE QUEEN CREEK      33.16N 111.49W
07/08/2017  M53 MPH          PINAL              AZ   MESONET

            MESONET STATION SRP22, 10 ESE QUEEN CREEK.

&&

ED
Local storm report, Jul 8, 6:28 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 WNW CASA GRANDE       32.90N 111.79W
07/08/2017  M41 MPH          PINAL              AZ   MESONET

            MESONET STATION SRP14, 2 WNW CASA GRANDE.

&&

ED
Special weather statement, Jul 8, 6:42 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
642 PM MST SAT JUL 8 2017

AZZ533-090215-
Central La Paz AZ-
642 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...

At 641 PM MST, Doppler radar was tracking a strong thunderstorm over
Alamo State Park, or over Alamo Lake, moving southwest at 20 mph.
Boaters and others in the area should seek shelter.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Alamo State Park.

LAT...LON 3430 11349 3424 11342 3409 11362 3422 11376
      3424 11373 3422 11372 3421 11367 3423 11364
      3423 11361 3431 11353
TIME...MOT...LOC 0141Z 057DEG 19KT 3429 11356

AD
Special weather statement, Jul 8, 7:50 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
750 PM MST SAT JUL 8 2017

AZZ530-533-CAZ569-090315-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
750 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA PAZ...SAN BERNARDINO
AND RIVERSIDE COUNTIES UNTIL 815 PM MST/815 PM PDT/...

At 749 PM MST/749 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Buckskin Mountain Park
to near Bouse to 6 miles northwest of Vicksburg. Movement was west at
35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Parker, Brenda, Vicksburg Junction, Buckskin Mountain Park,
Vicksburg, Bouse, Harcuvar, Salome and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3398 11391 3373 11355 3360 11397 3392 11445
      3408 11455 3408 11444 3411 11441 3414 11433
      3417 11429 3417 11425 3425 11417 3426 11410
TIME...MOT...LOC 0249Z 082DEG 30KT 3420 11414 3398 11399 3383 11378

AD
Special weather statement, Jul 8, 8:20 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST SAT JUL 8 2017

AZZ533-090345-
Central La Paz AZ-
820 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 845
PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Vicksburg, or 31 miles south of Alamo Lake, moving
west at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Strong
winds are also likely to loft dust into the air thus reducing
visibility.

Locations impacted include...
Vicksburg, Brenda, Vicksburg Junction, Bouse and Harcuvar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3393 11369 3372 11364 3360 11412 3396 11418
TIME...MOT...LOC 0319Z 087DEG 19KT 3385 11378

AD
Local storm report, Jul 8, 8:44 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
844 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     4 SW VICKSBURG          33.71N 113.81W
07/08/2017  M43 MPH          LA PAZ             AZ   MESONET

            MESONET STATION E4845, 4 WSW VICKSBURG, LA
            PAZ COUNTY, AZ.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:15 PM MSTSpecial Weather StatementPSRPinal30 min
Jul 8, 6:42 PM MSTSpecial Weather StatementPSR33 min
Jul 8, 7:10 PM MSTBlowing Dust AdvisoryPSRLa Paz, Pinal, Yuma3 hr
Jul 8, 7:50 PM MSTSpecial Weather StatementPSRLa Paz25 min
Jul 8, 8:16 PM MSTDust Storm WarningPSRLa Paz99 min
Jul 8, 8:20 PM MSTSpecial Weather StatementPSRLa Paz25 min
Jul 8, 8:30 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Jul 9, 11:44 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal, Yuma10 hr
Jul 9, 3:13 PM MSTSpecial Weather StatementPSR32 min
Jul 9, 4:10 PM MSTSpecial Weather StatementPSRGila50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.